Pennsylvania, 2012

Heavy Snow in Pennsylvania, December 21 to 22, 2012

December 21 to 22, 2012 · NWS PBZ · 2 events in 2 counties and zones

A strong low pressure moving across the Ohio valley swept a cold front through the region late on the 20th of December. Some freezing rain was reported in the higher elevations in northern West Virginia where temperatures struggled to rise above freezing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong low pressure moving across the Ohio valley swept a cold front through the region late on the 20th of December. Some freezing rain was reported in the higher elevations in northern West Virginia where temperatures struggled to rise above freezing. Several accidents were reported on interstate 68 in both Garrett and Preston counties with freezing rain and snow, prompting the closure of the interstate in Garrett county on the 20th. In addition, strong winds brought down several trees in Tucker county. Cold northwest flow behind the front then allowed for a period of up-slope and lake enhanced snow to continue through the 22nd. Snow amounts of 12-14 inches were reported in the West Virginia mountains; 7-8 inches in the ridges of Westmoreland and Fayette counties in Pennsylvania; and 2-6 inches were reported over other portions of western Pennsylvania, the northern West Virginia lowlands, and eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 21, 8:07 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 21, 8:07 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 AM EST FRI DEC 21 2012

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TODAY. THIS STORM WILL BRING BLUSTERY CONDITIONS WITH
ACCUMULATING SNOW TODAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED FORECAST TO UP WIND GUSTS TO ABOUT 40 MPH...AND TO
SHOW TEMPERATURES TO BE NEARLY STEADY TODAY WITH MOST HIGHS IN THE
LOWER 30S...WITH MID 30S THE UPPER LIMIT.

THESE CHANGES BASED ON RECENT SURFACE AND RADAR DATA SHOWING BANDS
OF MODERATE SNOW SHOWERS MOVING EASTWARD THROUGH OHIO AND WINDS
GUSTING TO 35-40 MPH AS FAR EAST AS PITTSBURGH ALREADY. MOST
TEMPERATURES ARE IN THE LOWER 30S...BUT INCREASING SNOW SHOWERS
WITH EASTBOUND COLD POOL WILL MITIGATE MUCH IF ANY TEMPERATURE
CLIMB TODAY.

AREA OF SNOW SHOWERS WITH THE FIRST OF A SERIES OF SHORTWAVES IS
SWINGING THROUGH. BY THIS AFTERNOON THE WINDS SHIFT TO A MORE
FAVORABLE WIND COMPONENT FOR OROGRAPHIC LIFT. EVEN WITH THE
WESTERLY WIND FLOW...SNOW SHOWERS LOOK TO HANG ON OVER MUCH OF THE
REGION. OMEGA IS QUITE IMPRESSIVE FROM THIS AFTERNOON THROUGH THE
OVERNIGHT HOUR FOR THE RIDGES. THIS WILL MOST LIKELY BE WHEN THE
RIDGES RECEIVE THE BULK OF THEIR SNOW. WINDS WILL SHIFT MORE
NORTHWESTERLY BY TONIGHT...ACTIVATING THE LAKE EFFECT MACHINE AS
TEMPERATURES AT 850 WILL BE NEAR -10C.

IN ADDITION TO THE SNOW SHOWERS...THE TIGHTENING GRADIENT OF THE
LOW WILL KEEP WINDS ELEVATED FOR MUCH OF TODAY WITH SOME
GUSTS TO 40 MPH. THE WIND GUSTS WILL BE CAUSE FOR ADDITIONAL
IMPACTS ON TRAVEL FOR HIGH PROFILE VEHICLES THROUGH MUCH OF THE
DAY.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
LAKE ENHANCED SNOW AND OROGRAPHIC LIFT WILL CONTINUE TO PLAGUE
THOSE COUNTIES MUCH OF THE DAY SATURDAY BEFORE FINALLY WEAKENING
LATE IN THE DAY AS INVERSION HEIGHTS SHRINK AND WARM ADVECTION
ALOFT RETURNS. ELSEWHERE...THE SNOW AMOUNTS WILL REMAIN LIGHT AS
INVERSION HEIGHTS WILL JUST BE TOO LOW RESULTING IN JUST A CLOUDY
COLD DAY. TEMPERATURES WILL BE BELOW NORMAL. ANY REMAINING SNOW SHOWERS
SHOULD BE TAPERING OFF SATURDAY NIGHT INTO EARLY SUN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS ARE IN RELATIVE AGREEMENT ON THE OVERALL PATTERN THROUGH THE
LONG TERM PERIOD...WITH SOME DIFFERENCES IN THE HANDLING OF
INDIVIDUAL FEATURES. PREFERRED A BLEND OF THE NAEFS AND HPC CHARTS TO
SMOOTH OUT SOME OF THE DIFFERENCES.

A WK AREA OF LOW PRES IS EXPECTED TO MOVE ACROSS THE OH VALLEY REGION MON
NIGHT INTO TUE. ECMWF IS STRONGER WITH THIS SYSTEM THAN OTHER
GUIDANCE... BUT PREFER THE WEAKER SOLUTIONS AS IT APPEARS MORE
LIKELY GIVEN H5 FLOW. KEPT LOW CHC POPS FOR MAINLY SNOW
SHOWERS...BUT NOT EXPECTING ANYTHING TOO SIGNIFICANT ATTM. ANOTHER
SFC LOW IS EXPECTED TO DEVELOP ALG THE GULF COAST WED...TRACKING NEWD
TO THE MD ATLANTIC RGN THU. THIS SYSTEM MAY BRING A POTENTIAL FOR
SNOW AND GUSTY WINDS AGAIN BY THE END OF THE WEEK...HOWEVER KEPT
POPS IN THE HIGH CHC CATEGORY FOR NOW GIVEN CONSIDERABLE
UNCERTAINTY IN THE TRACK OF THE SYSTEM THAT FAR OUT IN THE FCST.

STAYED GENERALLY COOLER THAN GUIDANCE...ESPECIALLY ERLY IN THE
PD...WITH EXPECTED SNOW COVER KEEPING TEMPS DOWN.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
PER RECENT SURFACE AND RADAR DATA...EXPECT BANDS OF MVFR SNOW
SHOWERS WITH POSSIBLE SHORT-PERIODS OF IFR...TO CONTINUE TO MOVE
EASTWARD THROUGH THE UPPER OHIO VALLEY TODAY INTO TONIGHT.

WINDS WILL GO FROM SOUTHWEST THIS MORNING TO WEST THIS AFTERNOON
WITH GUSTS TO 35 KTS.

.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
RESTRICTIONS IN SNOW SHOWERS CAN CONTINUE INTO EARLY SUNDAY. VFR
SHOULD RETURN LATER SUNDAY INTO MONDAY. PASSAGE OF WEAK LOW
PRESSURE MAY PROVIDE SNOW SHOWERS AND RESTRICTIONS MONDAY NIGHT INTO
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ039-
     040-048-049-057>059-068-069.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ041-050.
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR PAZ013-014-
     020>023-029-031-073-075.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR PAZ007>009-
     015-016-074-076.
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ004-
     012-021.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR WVZ001>003-
     022.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Dec 21, 4:07 AM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 AM EST FRI DEC 21 2012

MDZ001-PAZ074-076-WVZ023-041-220915-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
407 AM EST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-220915-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
407 AM EST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-050-PAZ013-014-020>023-029-031-073-075-WVZ001>003-022-220915-
COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MONONGALIA-
407 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-040-048-049-057>059-068-069-WVZ004-012-021-220915-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-MARSHALL-WETZEL-MARION-
407 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette Ridges

When
December 21, 11:00 AM EST to December 22, 3:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland Ridges

When
December 21, 11:00 AM EST to December 22, 3:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425342, 425344.